Allopurinol should be used with caution in people with Black, Asian, or Native Hawaiian/Pacific Islander heritage.
Gout is a very common condition. It is caused by deposits of crystals of a substance called uric acid (also known as urate) in the joints, which leads to inflammation. Periods of time when you have gout symptoms are called flares. Flares can be unpredictable and debilitating, developing over a few hours and causing severe pain in the joints.
Allopurinol is a medicine that is used to lower uric acid levels in people with gout. Although allopurinol is generally well-tolerated, some people can get side effects. One rare but serious side effect is severe allopurinol hypersensitivity syndrome. This causes a severe skin reaction, which can be fatal in some cases.
What did the authors hope to find?
The authors hoped to learn about some of the factors associated with the risk of developing allopurinol hypersensitivity syndrome. This information would help to predict and manage the risk in people taking this medicine.
Who was studied?
The study looked at 203 people who had been hospitalised because of severe skin reactions caused by allopurinol hypersensitivity syndrome. Everyone was enrolled on the US Medicaid health plan and had started a new prescription for allopurinol between 1999 and 2012.
How was the study conducted?
This was a retrospective observational study, which means that the authors used existing databases of patient records to find the medical records of people who had been hospitalised because of allopurinol hypersensitivity syndrome. Then they worked out the risk of people ending up in hospital depending on their racial and ethnic background, and other possible risk factors such as age, sex, whether they had chronic kidney disease, and what their initial allopurinol dose was.
What were the main findings of the study?
Overall, the risk of being hospitalised because of allopurinol hypersensitivity syndrome is rare. However, people from some ethic groups have a higher risk. People with Black, Asian, or Native Hawaiian/Pacific Islander heritage have a 3–7-times higher risk than people from a White or Hispanic group.
Being a woman, older than 60 years of age, having chronic kidney disease, or taking an initial allopurinol dose of more than 100 mg/day also all increased the risk of hospitilisation because of allopurinol hypersensitivity syndrome. Each of these things made a person twice as likely to be hospitalised. Importantly, these risks could be added together. So, for example, an older woman from a high-risk race/ethnicity (Black, Asian, or Native Hawaiian/Pacific Islander) had over a 12-fold higher risk than a young man from a low-risk race/ethnicity (White or Hispanic).
The risk was highest within the first month from initiation of allopurinol and mdeclined thereafter with the lowest risk at 3 months after starting therapy.
Are these findings new?
These findings are largely new and support the need to be extra cautious in people from Native Hawaiian/ Pacific Islander, Asian, or Black ethnicities when considering prescribing allopurinol, particularly for elderly women with chronic kidney disease. Importantly, starting allopurinol at a low dose (less than 100 mg/day) is easy to do and is recommended by the latest care guidelines for people with gout.
What are the limitations of the study?
The way the authors collected the data meant that they did not look at people treated on an outpatient basis for allopurinol hypersensitivity syndrome. This means that the findings may be more applicable to severe cases than to more mild ones.
What do the authors plan on doing with this information?
The authors are working to identify more risk factors using several large datasets and applying measures to try to prevent allopurinol hypersensitivity syndrome.
What does this mean for me?
If you have gout, you may be taking allopurinol to reduce your uric acid levels. The medicine helps to stop you getting flares, but as with any medicine, there are risks of side effects. Allopurinol hypersensitivity syndrome is overall very rare, but you may be more at risk if you have Black, Asian, Native Hawaiian or Pacific Islander heritage. However, if you take allopurinol already for more than 3 months, there is little if any risk for this syndrome.
Although this study looked at 203 people who had been hospitalised because of the syndrome, the authors had to look through over 400,000 medical records of people taking allopurinol to find them. If we break that down, it is about 1 in every 10,000 people who will get this serious side effect.
If you have concerns about your risk, you should talk to your doctor. It is important that you do not stop taking your medicine without talking to your doctor.
Disclaimer: This is a summary of a scientific article written by a medical professional (“the Original Article”). The Summary is written to assist non medically trained readers to understand general points of the Original Article. It is supplied “as is” without any warranty. You should note that the Original Article (and Summary) may not be fully relevant nor accurate as medical science is constantly changing and errors can occur. It is therefore very important that readers not rely on the content in the Summary and consult their medical professionals for all aspects of their health care and only rely on the Summary if directed to do so by their medical professional. Please view our full Website Terms and Conditions.
Date prepared: August 2018
Summary based on research article published on: 12 July 2018
From: Keller, S. et al. Racial/Ethnic Variation and Risk Factors for Allopurinol-Associated Severe Cutaneous Adverse Reactions: A Cohort Study.
Ann Rheum Dis 2018;77(8):1187–1193. doi: 10.1136/ annrheumdis-2017-212905
Copyright © 2018 BMJ Publishing Group Ltd & European League Against Rheumatism. Medical professionals may print copies for their and their patients and students non commercial use. Other individuals may print a single copy for their personal, non commercial use. For other uses please contact our Rights and Licensing Team.